Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 27, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2000, 6:08 PM EDT for Lee County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2000, 6:08 PM EDT (22:08 UTC)
- Expired
- May 19, 2000, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Lee County, VA
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:25 PM EDT | Thunderstorm Wind | Jonesville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
087 WUUS54 KMRX 192209 SVRMRX VAC105-192245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 608 PM EDT FRI MAY 19 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 645 PM EDT * AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF JONESVILLE...OR 8 MILES NORTH OF SNEEDVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JONESVILLE AROUND 615 PM EDT RURAL AREAS OF SOUTHEAST LEE COUNTY BY 630 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3669 8327 3661 8317 3665 8297 3677 8292
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:24 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 19, 3:24 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 324 PM EDT FRI MAY 19 2000 ...SEVERE STORMS POSSIBLE IN VA COUNTIES THIS EVENING... DIFFICULT FORECAST WITH ONGOING WEATHER AND MAJOR DISAGREEMENT ON SUNDAYS FORECAST WITH MAJOR MODELS. AVN PAINTING WET PICTURE FOR SUNDAY...AND FOLKS IN HQ WENT MAINLY WITH THIS SOLUTION. HOWEVER... NGM AND ETA BOTH DRIER FOR SUNDAY. HAVE GONE WITH A COMPROMISE SOLUTION AND JUST PUT IN SLIGHT CHANCE POPS ALL AROUND FOR SUNDAY. THIS ONE BEARS WATCHING. EARLIER PERIODS NOT AS CONTROVERSIAL. CHANCE POPS...A LITTLE ABOVE GUIDANCE...HAVE BEEN PUT IN ALL AREAS THROUGH SAT NIGHT. WITH FRONT APPROACHING FROM WEST AND THEN MOVING ON THROUGH SAT...SEEMS LIKE SCATTERED SHOWERS AND THUNDERSTORMS ARE A SAFE BET. NOTHING TO ARGUE WITH TEMP-WISE...AND GUIDANCE NUMBERS WERE GENERALLY ACCEPTED. STRONG TO SEVERE STORMS POSSIBLE THIS EVENING...ESPECIALLY IN OUR VA COUNTIES WHERE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 7 PM. FCSTID = 29 CHA 65 80 59 78 / 30 40 40 20 TYS 64 77 57 76 / 50 40 30 20 TRI 61 75 55 73 / 50 40 30 20 OQT 63 78 56 76 / 50 40 30 20 .MRX... NC...NONE. TN...NONE. VA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR VAZ001-002-005-006-008
In the hours before
Special weather statement, May 19, 3:45 PM EDT, 2 hours 23 minutes before
VAZ001-002-005-006-008-192300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT FRI MAY 19 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT FOR LEE...WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES IN SOUTHWEST VIRGINIA... A SLOW MOVING COLD FRONT EXTENDS FROM THE OHIO VALLEY TO THE LOWER MISSISSIPPI VALLEY. THUNDERSTORMS HAVE FORMED IN THE MOIST AND UNSTABLE ATMOSPHERE AHEAD OF IT OVER THE CENTRAL AND SOUTHERN APPALACHIANS. THUNDERSTORMS WILL BE WIDESPREAD OVER SOUTHWEST VIRGINA THIS EVENING. THE STORMS WILL BE MOVING NORTHEAST AROUND 35 MPH. REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT PRODUCES DIME SIZED HAIL AND/OR WINDS 56 MPH OR HIGHER. THE STORMS WILL DIMINISH IN COVERAGE AND INTENSITY BY LATE TONIGHT WITH THE LOSS OF DAYTIME HEATING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 19, 6:00 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
435 PM COEBURN VA WIND DAMAGE
05/19/00 WISE REPORTED BY DISPATCH
TREES AND LIMBS REPORTED DOWNED
IN THE COEBURN AREA ALONG
AND NEAR OLD HIGHWAY 58.
440 PM 1 E COEBURN 58 MPH TSTM GUST
05/19/00 WISE REPORTED BY LOCAL SPOTTER
WINDS ESTIMATED AT 55 TO 60
MPH IN COEBURN AREA.
END/FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:01 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise, City of Norton | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.